Could my husband's Quetiapine be causing his walking to deteriorate?

2 answers | Last updated: Sep 26, 2016
Jocelyn d asked...

My husband who has Alzheimer's, takes 1/2 tablet of Quetiapine fumarate this equates to 12.5mg. He takes it at night to stop his agitation and wanting to go out all the time. It gives him (& me) a good nights sleep. However it seems his walking has deteriorated of late and now uses two walking sticks and is very slow. Could the Quetiapine be a cause of this. He does need a knee replacement but it has been recommended that he does not have this as the rehab would be too much for him. He already has had his hips replaced and his other knee replaced so we do know what is involved in the rehab and I don't think he would manage it know. The Quetiapine does not seem to make him dopey or sleepy during the day.

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Quetiapine, also known as Seroquel, is an antipsychotic medication that is often perscribed to dementia patients for agitation. Recently, warnings have come out now for this class of medications, as recent studies show that it can increase the risk of death in elderly dementia patients who take it. Furthermore, it has many side effects, including abdominal pain, constipation, dizziness, drowsiness, dry mouth, low blood pressure, rigidity, tremor, uncontrollable movements, and weakness, even at low doses.

Since your husband has had a change in his walking since being placed on this medication, I can tell you that Seroquel could certainly be the culprit. In my experience, I have seen decreased walking and even falls when using any of the antipsychotics, as they all cause gait changes. If you are feeling experimental, you can try to stop it for a few days and see if his gait improves. Then you will know for sure. However, he will also probably become more agitated again.

My best advice is to call his health care provider and let them know about this change. Perhaps they can try an alternative medication from another class to help reduce his agitation. Or, you may find that the benefit of him being calm on Seroquel outweighs the changes in his walking, and you will continue to have him take it. This is something you and his health care provider should decide together.

SEE ALSO: Find Memory Care Near You

Community Answers

Jocelyn d answered...

Thanks, I did stop it for about 4 days, no improvement in his walking. he was okay for the first couple of nights but then he was up and down all night which mean't I got not sleep. Will talk to our Doctor, I can cope with the agitation if he sleeps at night.